Anthony suffered symptoms for years before the truth was revealed.
When Anthony Aiello started having strange symptoms when he came back from the Gulf War, he wasn’t sure what they meant. Severe headaches and muscle spasms plagued him while he attended college. At first, doctors diagnosed him with "Gulf War Syndrome," but this didn't actually give him any answers. He didn’t learn until several years after his deployment what was causing the unusual symptoms.
Aiello, a veteran of the United States Army, was one of many Gulf War veterans to have had exposure to nerve agents. These are toxic chemicals that affect the body’s nerve systems. They can seriously affect the body’s important functions, so terrorists or enemies of war sometimes use them in explosives or rockets.
Gulf War Syndrome: The Mysterious Symptoms
“It started with headaches,” says Aiello. “I started getting terrible, blinding headaches, and they went on for months and months and months, to the point of about two or three years.”
Aiello also remembers having muscle spasms, numbness and tingling in his limbs, and dizziness. Not only that, but he was starting to experience symptoms of post-traumatic stress disorder (PTSD), like anxiety in crowds or feeling triggered by fireworks.
At first, doctors diagnosed him with something called Gulf War Syndrome. Instead of providing answers, this was just more confusing. “That was just a catchall,” says Aiello. At the time, the term meant any ailment a veteran got from the Gulf War, and it could refer to anything from parasites to PTSD.
The Truth About Nerve Agent Exposure
Aiello didn’t find answers to his unusual symptoms for several years. One day, the Department of Veterans Affairs (VA) released the information that thousands of troops from the Gulf War had had nerve agent exposure.
After the 1991 ceasefire, U.S. troops had demolished a storage building containing rockets in Khamisiyah, Iraq. The rockets contained the nerve agents sarin and cyclosarin, according to the VA. When the service members demolished the building, they unknowingly released these nerve agents into the air.
“Everything made sense [once] we could attach nerve agent exposure to it. My symptoms were very, very much part of what you experience with a low-level nerve agent exposure,” says Aiello.
According to the VA, symptoms of low-level nerve agent exposure include:
- Small or “pinpoint” pupils
- Excessive sweating, salivation, and runny nose
- Stomach pain
- Muscle spasms
- Chest tightness
- Slurred speech
- Visual disturbances and hallucinations
Luckily, the body can heal on its own from nerve agent exposure. Unfortunately, it takes a very long time to do so. “The symptoms have seriously lessened over the years,” he says. “But I don’t know if that’s just the way the body manages chronic pain—like you just get used to it—or if they actually are much less than they used to be.”
One of the ways Aiello dealt with his symptoms was through writing and poetry. Learn more about how Aiello used writing to cope with his military experience here.
- Chemical & biological weapons during Gulf War. Washington, DC: U.S. Department of Veterans Affairs. (Accessed on January 15, 2021)
- Nerve agents. Washington, DC: U.S. Department of Veterans Affairs. (Accessed on January 15, 2021)
- Nerve agents guide. Washington, DC: United States Department of Labor. (Accessed on January 15, 2021)